Iowa, 2024

Tornadoes and Damaging Winds in Iowa, May 6, 2024

May 6, 2024 · NWS OAX · 11 events in 3 counties and zones

Upper air analysis depicted a negatively tilted trough over the western CONUS, with its axis extending from the central Rocky Mountains northwest into the Pacific Northwest. At the surface, a low-pressure center was deepening over the northern High Plains along with a secondary surface low in western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Upper air analysis depicted a negatively tilted trough over the western CONUS, with its axis extending from the central Rocky Mountains northwest into the Pacific Northwest. At the surface, a low-pressure center was deepening over the northern High Plains along with a secondary surface low in western Nebraska. Extending south out of these pressure centers was a Pacific cold front. At 21 UTC, a warm front was noted to extend southeast from southwest Nebraska into northeast Oklahoma. As the evening progressed, strong warm air advection ahead of the mature low-pressure pushed the warm front north into eastern Nebraska by 00 UTC.

Along this warm front and ahead of the Pacific cold front, several lines of strong to severe thunderstorms moved through eastern Nebraska and western Iowa. The first line of strong storms moved through central and northeast Nebraska after 4:30 PM CDT. No severe reports were associated with these storms in the OAX CWA. Another intensifying segment of the same line moved into southeast Nebraska by 7:30 PM CDT, this time south of the northward advancing warm front. These storms tracked northeast through southeast Nebraska and southwest Iowa, producing numerous severe wind gusts across the area and multiple spin-up tornadoes. The vast majority of wind gusts recorded with these storms ranged from 55 to 70 miles per hour. The strongest wind gust was measured at 71 miles per hour in Richardson County. 2 EF-0 tornadoes were confirmed in southeast Nebraska, both in Gage County. There were also an additional 3 tornadoes confirmed in southwest Iowa, all EF-1 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 5:19 PM CST, 2 hours 29 minutes earlier. Its key messages:

  • Wind Advisory issued for northeast Nebraska for 10 AM through 7 PM Monday, for gusty winds of 40 to 50 mph.
  • Severe storms are expected this evening, primarily from 4 to 10 PM as a line of storms moves thought the area. Damaging wind, hail, and embedded tornadoes are possible.
  • Light showers and a few rumbles of thunder linger through the end of the work week, with drier conditions and highs in the 70s returning for the weekend.
Area forecast discussion, May 6, 5:19 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
619 PM CDT Mon May 6 2024

.KEY MESSAGES...

- Wind Advisory issued for northeast Nebraska for 10 AM through
  7 PM Monday, for gusty winds of 40 to 50 mph.

- Severe storms are expected this evening, primarily from 4 to
  10 PM as a line of storms moves thought the area. Damaging
  wind, hail, and embedded tornadoes are possible.

- Light showers and a few rumbles of thunder linger through the
  end of the work week, with drier conditions and highs in the
  70s returning for the weekend.

&&

.DISCUSSION...
Issued at 225 PM CDT Mon May 6 2024

Widespread cloud cover is draped across the CWA this afternoon
as anticipated. There is clearing across most of western Iowa
leading to the development of CAPE of 100+ J/kg there. Pre-
frontal clearing in north-central Kansas is pushing northeast.
There are already some weak radar returns across the Saunders
County area as of 1:30 PM.

Surface analysis reveals a messy setup with a cold front, warm
front, dry line all draped across parts of central Nebraska. The
surface low has pushed over the Black Hills and will threaten
the May low pressure record of Rapid City. Strong moisture
advection has dewpoints near 60 for the entire CWA. Pressure
falls are most pronounced near the warm front and in western
Iowa. Weak convergence along the cold front has already helped
initiate severe convection in north-central Kansas.

Higher up, the low is nearly stacked over the sfc low and the
deep negatively- tilted trof continues to drive north, taking
the surface low with it. This system will continue to influence
Nebraska and Iowa weather through the week as it continues to
spin across the High Plains through the work week.

For tonight's severe weather, all threats are on the table with
tornadoes, damaging wind, large hail, and flash flooding all
within the realm of reasonable possibility.

CAPE values should peak above 1500 J/kg this afternoon with
effective bulk shear at 30-40 kts. CAMs keep developing supercells
in the warm sector and they will have thermodynamics and
kinematics in their corner. Forecast hodographs certainly
suggest powerful mesocyclones capable of large hail and
tornadoes with any warm sector storms.

The safest bet for strong convection will be the storms that
develop along the merging cold front / dry line. With low-level
shear vectors basically parallel to the boundary, these storms
should quickly merge into a QLCS. With the strong vertical
shear (25 knots), QLCS tornado formation could be maximized. In
other words, all storm modes today will be dangerous.

If anything, today's timing seems to have slowed by about an
hour compared to 24 hours prior. Expect the line of storms to
push into the westernmost counties of the CWA by about 4pm
passing the OFK area by 6pm, past LNK by 730pm and OMA by 9pm.
Warm sector storms will mostly be a threat from 4pm to whenever
the line passes any given location.

For flash flooding concerns, QPF values are maximized along and
east of the Missouri River where rainfall rates have the
greatest chance 60-80% of pushing higher than 1" per hour. PWAT
values of 1-2" are forecast which are in the 95th percentile for
early May (NAEFS). The progressive nature of the storm system
should preclude a long period of heavy rain, but one hour FFG
is low enough (1.5 inches) that localized flooding is possible,
especially urban areas in the CWA's eastern half or anyone
unlucky enough to see a supercell drop 0.7" ahead of the strong
line succeeding it.

As skies clear overnight, temps will slip to 50 degrees or a
notch cooler before sun propels us back into the 70s by Tuesday
afternoon. The upper low meanders southeast toward Pierre, SD
transitioning our zonal flow to a more southwesterly track
keeping any little shortwave capable of producing showers /
thunder. Chance PoPs litter days 3 through 5 and temps slip a
bit and fall shy of seasonal norms as a result.

The weekend looks dry and warm in the system's wake as west
coast ridging noses closer to the southern Missouri River
Valley.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 614 PM CDT Mon May 6 2024

A line of strong to severe storms is moving across eastern
Nebraska this evening with MVFR to IFR conditions out ahead of
the line. Expect VFR conditions after the line moves through
with cigs lifting to around FL100 then clearing out for a
period with winds becoming due southerly and dropping to around
6 to 8 kt. We'll see winds turn southwesterly to westerly by
Tuesday morning with winds increasing during the morning hours.
We could see winds gusting to 30 kt by the afternoon. Expect VFR
conditions to hold through the day on Tuesday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 PM CDT this evening for NEZ011-012-
     015>018-031>034.
IA...None.

&&

DISCUSSION...Nicolaisen
AVIATION...McCoy
Hazardous weather outlook, May 6, 2:08 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
308 PM CDT Mon May 6 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
308 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Severe thunderstorm chances continue through this evening as a line
of storms moves eastward across the area. The timeline for severe
weather Monday is 4-10 PM. All hazards are possible including
large hail, damaging winds, and tornadoes. Localized flooding is
also possible for areas where storms develop ahead of the line.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

In the hours before

Local storm report, May 6, 7:15 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
815 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     Tstm Wnd Gst     3 S South Bend          40.96N 96.24W
05/06/2024  E60 MPH          Cass               NE   Emergency Mngr

            At 334 and Church Road.

&&
Local storm report, May 6, 7:16 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
816 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     Tstm Wnd Gst     Steinauer               40.21N 96.23W
05/06/2024  E60 MPH          Pawnee             NE   Fire Dept/Rescue

            Relayed by Emergency Management.

&&
Local storm report, May 6, 7:35 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
835 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Tstm Wnd Gst     2 N Humboldt            40.20N 95.94W
05/06/2024  M71 MPH          Richardson         NE   Trained Spotter

&&
Local storm report, May 6, 7:37 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
837 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     Hail             3 SE Chalco             41.14N 96.11W
05/06/2024  M1.00 Inch       Sarpy              NE   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, May 6, 7:38 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
838 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     Tstm Wnd Gst     5 S Nebraska City       40.61N 95.87W
05/06/2024  E60 MPH          Otoe               NE   Emergency Mngr

&&
Local storm report, May 6, 7:40 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
840 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     Tstm Wnd Dmg     Plattsmouth             41.01N 95.89W
05/06/2024                   Cass               NE   Emergency Mngr

            Plattsmouth without power.

&&

The radar

The Omaha radar (KOAX), 66 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 tornado. Local standard time, as filed.

Tornado, Mills

When
May 6, 7:48 PM CST to 7:55 PM CST
Where
Mills County, 2.48 mi SSW of Balfour to 3.16 mi NNE of Balfour
Rating
EF1
Path length
5.66 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
40.990, -95.706

A tornado developed and snapped trees at a home on Lucas Road, moving quickly to the northeast where it cut a 30 yard wide swath of snapped trees and branches. Additional sporadic tree damage was noted near Kane Avenue. A farm was badly damaged along Jagger Road, with one large shed completely destroyed and two large grain bins destroyed with debris deposited a half mile downstream. The tornado then crossed Highway 34 a quarter-mile west of 270th Street damaging a power pole. Damage continued northeast through open fields crossing the Burlington Northern Santa Fe line where large tree branches were snapped. The tornado continued northeast damaging two farmsteads along Hershey Avenue where several outbuildings sustained high-end EF1 damage. Many trees were snapped at both farmsteads. Peak estimated winds from this tornado were 100 miles per hour. This tornado achieved a maximum width of 250 yards, with an average width estimated at 150 yards.

Thunderstorm Wind, Pottawattamie

When
May 6, 7:58 PM CST
Where
Pottawattamie County, 5 mi WSW of Mc Clelland
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.302, -95.769

A 65 miles per hour wind gust was measured by a personal weather station.

Thunderstorm Wind, Pottawattamie

When
May 6, 7:59 PM CST
Where
Pottawattamie County, 4 mi SW of Mc Clelland
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.289, -95.734

A 65 miles per hour wind gust was measured by a personal weather station.

Thunderstorm Wind, Mills

When
May 6, 8:05 PM CST
Where
Mills County, 1 mi S of Hastings
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.005, -95.520

A 58 miles per hour wind gust was measured by a personal weather station.

Tornado, Pottawattamie

When
May 6, 8:07 PM CST to 8:09 PM CST
Where
Pottawattamie County, 3.59 mi W of Macedonia to 2.66 mi WSW of Carson
Rating
EF1
Path length
1.53 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
41.203, -95.499

This tornado touched down at the intersection of Beechnut Road and 360th Street. Several trees were snapped at the base of their trunks as this tornado moved to the northeast. The tornado continued to produce tree damage, with branches broken along 370th Street, half a mile north of Brunswick Avenue. This tornado dissipated shortly after crossing 370th Street. The peak estimated winds in this tornado were 93 miles per hour. The peak measured width of the damage path was 200 yards, with an estimated average width of 150 yards.

Tornado, Pottawattamie

When
May 6, 8:13 PM CST to 8:18 PM CST
Where
Pottawattamie County, 1.38 mi ESE of Minden to 4.44 mi NE of Minden
Rating
EF1
Path length
3.81 mi
Path width
450 yd
Continued into
Shelby, Ia (OAX)
Reported by
NWS Storm Survey
Coordinates
41.463, -95.525

This tornado touched down two miles southeast of Minden causing EF1 damage to a transmission line. It then traveled northeast and damaged outbuildings and broke a window on the south side of a home along Tamarack Road. In addition, power poles were snapped along Tamarack Road to the northeast of this home. Tree damage continued northeast to the Avoca Rest Area where it crossed I-80. The tornado then continued north of I-80, crossing into extreme southwest Shelby County just east of the intersection of Elmwood Road and 100th Street. Peak estimated winds during this segment of the tornado track were 107 miles per hour. The maximum width was measured at 450 yards, with an average width estimated at 300 yards.

Tornado, Shelby

When
May 6, 8:18 PM CST to 8:19 PM CST
Where
Shelby County, 1.79 mi WSW of Shelby to 1.62 mi WSW of Shelby
Rating
EF1
Path length
0.17 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.506, -95.479

This is a continuation of the EF-1 tornado that started in Pottawattamie County. This tornado crosses into far southwest Shelby County just east of the intersection of Elmwood Road and 100th Street. Several tree trunks were snapped along Elmwood Road as the tornado continued to the northeast. This tornado dissipated about a quarter of a mile into Shelby County. Peak wind speeds for this final segment of the tornado track were estimated at 88 mph. Peak tornado width was measured at 100 yards, with an average width in this segment of the track estimated at 50 yards.

Thunderstorm Wind, Pottawattamie

When
May 6, 8:19 PM CST
Where
Pottawattamie County, 1 mi E of Oakland
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.320, -95.381

A 58 miles per hour wind gust was measured by a personal weather station.

Thunderstorm Wind, Shelby

When
May 6, 8:21 PM CST
Where
Shelby County, 1 mi NNW of Shelby
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
41.533, -95.457

A 67 miles per hour wind gust was measured by a personal weather station.

Thunderstorm Wind, Pottawattamie

When
May 6, 8:30 PM CST
Where
Pottawattamie County, 4 mi SSW of Walnut
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.426, -95.230

The office received a report from the public of an empty grain bin that had been blown off its foundation.

Thunderstorm Wind, Shelby

When
May 6, 8:31 PM CST
Where
Shelby County, 1 mi NW of Harlan
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.660, -95.344

A 65 miles per hour wind gust was measured by a personal weather station.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180504, 1180497, 1180498, 1180499, 1180505, 1180506, 1180507, 1180500, 1180501, 1180502, 1180503.